Allergic Reactions Caused by Cephalosporins Are Uncommon

Summary and Comment |
March 12, 2015

Allergic Reactions Caused by Cephalosporins Are Uncommon

  1. David J. Amrol, MD

During more than 1 million courses of cephalosporins, only 19 patients experienced allergic reactions.

  1. David J. Amrol, MD

Cephalosporins are widely used for treating outpatient and inpatient infections and for surgical prophylaxis. Researchers sought to examine the safety of cephalosporins.

A retrospective review of all patient charts in the Kaiser Permanente Southern California healthcare system identified 820,000 patients who received 1.4 million courses of cephalosporins in outpatient, e-visit, or inpatient settings from 2010 through 2012. Almost 66,000 patients who received cephalosporins had previously documented allergies to penicillin, and 3300 had previous reports of cephalosporin allergies. New reports of allergies to cephalosporins were entered for 0.56% of women and 0.43% of men.

Only 13 patients met criteria for anaphylaxis, 3 met criteria for severe cutaneous reactions (all Stevens-Johnson syndrome), and 3 developed hemolytic anemia. Nonallergic reactions were much more common: Clostridium difficile infections within 90 days (0.91%), nephropathy within 30 days (0.15%), and all-cause death within 1 day (0.10%).

Comment

Crossreactivity between cephalosporins and penicillin has long been a concern; however, in recent studies, almost all penicillin-allergic patients have received cephalosporins safely. This might be because penicillin allergies are overdiagnosed, with <5% of patients with recorded penicillin allergies actually exhibiting reactions on penicillin testing and challenge. In this study, 3 patients with previously recorded penicillin allergies experienced anaphylaxis after receiving cephalosporins, and none of the 3300 supposedly cephalosporin-allergic patients suffered an anaphylactic reaction on readministration. Although physicians must always be vigilant for allergic reactions, these findings point to a much greater risk for nonallergic reactions, such as the 600-fold risk (compared with all serious allergic reactions combined) for developing C. difficile infections.

Editor Disclosures at Time of Publication

  • Disclosures for David J. Amrol, MD at time of publication Equity Abbott; AbbieVie; Express Scripts; Johnson and Johnson; Novartis; Pfizer; United Health Leadership positions in professional societies Allergy Society of South Carolina (Past President)

Citation(s):

Your Comment

(will not be published)

Filtered HTML

  • Allowed HTML tags: <a> <em> <strong> <cite> <blockquote> <code> <ul> <ol> <li> <dl> <dt> <dd>
  • Web page addresses and e-mail addresses turn into links automatically.
  • Lines and paragraphs break automatically.

Plain text

  • No HTML tags allowed.
  • Web page addresses and e-mail addresses turn into links automatically.
  • Lines and paragraphs break automatically.
Do you have any conflict of interest to disclose?
CAPTCHA
This question is for testing whether you are a human visitor and to prevent automated spam submissions.

Vertical Tabs

* Required

Reader comments are intended to encourage lively discussion of clinical topics with your peers in the medical community. We ask that you keep your remarks to a reasonable length, and we reserve the right to withhold publication of remarks that do not meet this standard.

PRIVACY: We will not use your email address, submitted for a comment, for any other purpose nor sell, rent, or share your e-mail address with any third parties. Please see our Privacy Policy.